Washington, 2023Tornado and Flash Flooding in Washington, July 9 to 12, 2023
July 9 to 12, 2023 · NWS OTX · 8 events in 5 counties and zones
A strong system moved through Eastern Washington and brought scattered thunderstorms. The main areas stretched along Highway 2 from Waterville Plateau to Northern Spokane County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- $40,000
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong system moved through Eastern Washington and brought scattered thunderstorms. The main areas stretched along Highway 2 from Waterville Plateau to Northern Spokane County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 9, 5:28 PM PST, 2 hours 32 minutes earlier.
Area forecast discussion, Jul 9, 5:28 PM PST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
628 PM PDT Sun Jul 9 2023
.SYNOPSIS...
High temperatures are peaking in the mid 90s to near 100 degrees
for most of the Inland Northwest. The arrival of a cold front on
Monday will bring the potential for strong thunderstorms, locally
heavy rain, and lightning to the region. Temperatures next week
won't be as hot as what we have experienced this weekend with high
temperatures in the 80s and low 90s.
&&
.DISCUSSION...
Update: PoPs increased over portions of central and northeast WA
for this evening. The convection/t-storms is very isolated in
nature. The radar is filled with outflow boundary and some of
those have tracked into Lincoln county, producing some
shower/t-storms south of Davenport. Others are popping around
the northeast mountains. PoPs were increased to expand the threat
of isolated t-storms to the Upper Columbia Basin through northeast
WA and north ID. Will monitor trends to see if they may linger
into the overnight, but most guidance shows the next round
starting to come up from the south overnight into Monday
morning. /Solveig
PREVIOUS DISCUSSION...
Today and Monday: Faster moving thunderstorms have
posed a flooding threat on burn scars today. A few flood
advisories have been sent out given the moderate to high
vulnerability of the burn scars. Weak lift, 0-6 km bulk shear
around 10-20 kt, mid level lapse rates of 7- 9C/km, and PWATs
around 0.8-0.9" (90% to 130% of normal) are providing a marginal
environment for burn scar flash flooding this afternoon. Dry
subcloud layer and mid-levels have resulted in DCAPEs around
800-1300 J/kg. Gusty convective winds up to 40 mph are not out of
the question, particularly in Okanogan County. The heat advisory
is also in effect through 8 PM as many valley regions approach or
100 degrees in the next couple hours. Lewiston hit 100 degrees on
the 156 PM observation. Moses Lake and Omak have hit 99 degrees as
of 215 PM. Deer Park, Cda, Ephrata, and Spokane
International/Felts Field are hovering at 97 degrees as of 215 PM.
Not much change advertised for Monday as the upper level wave will
bring in a modest increase in moisture along with a potent frontal
passage. There is a 20-40% chance of thunderstorms are likely
regionwide. Initially dry boundary layer will lead to evaporation
and virga showers with gusty winds. Dry lightning is also a
potential threat, particularly in the Blue Mountains, Columbia
Basin, and Spokane areas. Red Flag warnings are being posted in the
aforementioned areas due to abundant lightning/potential for dry
lightning and gusty outflow winds. North and eastern Cascades and
northern mountains are more susceptible for slower moving, higher
moisture content storms capable of localized flooding especially
near burn scars. Have issued a flood watch for flash flooding in
Okanogan County due to the slower storm motions. /Butler
Tuesday through Sunday: In the wake of Monday's frontal passage,
seasonably warm temperatures are forecast for mid-week with daytime
maxes running about 1-4 degrees above average for most locations.
Daily chances for showers and thunderstorms will develop each
afternoon through Thursday across northern ID and WA, generally
confined to areas north of Route 2. Another short-wave passage may
briefly push storm chances a bit farther south for
Wednesday/Thursday, but confidence is not high at this time.
Something to watch in the coming days. Daytime temps look to then
increase a few degrees each day for Friday and into the weekend.
Afternoon highs next weekend currently forecast to run about 10
degrees above normal. /KD
&&
.AVIATION...
00Z TAFs: Most thunderstorms have dissipated near the TAF sites
this evening. Expect VFR conditions to prevail tonight through at
least 12Z. There is a 30% chance of showers starting around 09Z
which is handled by VCSH. Thunderstorms will develop in the
Basin/Spokane area by 15-20Z and is handled by a PROB30. /Butler
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 64 84 57 84 56 87 / 10 40 20 0 0 0
Coeur d'Alene 64 84 57 83 55 86 / 0 30 30 0 0 0
Pullman 59 81 52 82 51 85 / 10 30 10 0 0 0
Lewiston 72 91 62 92 61 92 / 10 20 10 0 0 0
Colville 55 82 49 84 51 87 / 10 60 50 10 0 10
Sandpoint 60 84 54 81 53 85 / 0 40 40 10 0 0
Kellogg 67 81 58 79 58 84 / 10 30 20 0 0 0
Moses Lake 65 88 55 89 56 91 / 10 40 10 0 0 0
Wenatchee 67 86 59 88 61 88 / 20 50 10 0 0 0
Omak 65 87 58 90 61 92 / 20 50 20 0 0 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Heat Advisory until 8 PM PDT this evening for Lewiston Area.
WA...Heat Advisory until 8 PM PDT this evening for Lower Garfield and
Asotin Counties-Moses Lake Area-Okanogan Valley-Wenatchee
Area.
Red Flag Warning from 11 AM to 8 PM PDT Monday for Eastern
Columbia Basin -Palouse -Spokane Area (Zone 708)-
Foothills of Northeast Washington (Zone 701)-Lower Palouse
-Snake River (Zone 709)-Western Columbia Basin (Zone 707).
Flood Watch from Monday morning through Monday evening for
Okanogan Highlands-Okanogan Valley-Upper Columbia Basin-
Western Okanogan County.
&&In the hours before
Local storm report, Jul 9, 2:36 PM PST, 5 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Spokane WA
336 PM PDT Sun Jul 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM Debris Flow 4 WNW Wauconda 48.74N 119.08W
07/09/2023 Okanogan WA Public
Trees & boulders being carried downstream.
Water about 10 feet deep (normally about 1-2
feet deep). Ripping out the banks.
&&
DBLocal storm report, Jul 9, 2:39 PM PST, 5 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Spokane WA
339 PM PDT Sun Jul 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM Debris Flow 3 WNW Wauconda 48.74N 119.07W
07/09/2023 Okanogan WA Public
Rocks & trees across Bonaparte Lake road.
&&
DBSpecial weather statement, Jul 9, 3:23 PM PST, 4 hours 37 minutes before
Special Weather Statement
National Weather Service Spokane WA
423 PM PDT Sun Jul 9 2023
WAZ038-100000-
Okanogan Highlands WA-
423 PM PDT Sun Jul 9 2023
...A strong thunderstorm will impact portions of central Ferry County
through 500 PM PDT...
At 422 PM PDT, Doppler radar was tracking a strong thunderstorm 22
miles east of Nespelem Community, or 46 miles east of Omak, moving
north at 10 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Ferry
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4821 11852 4822 11867 4839 11871 4834 11829
TIME...MOT...LOC 2322Z 194DEG 8KT 4824 11855
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
MSCEvent by event
3 hail, 2 flash flood, 1 debris flow, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
Debris Flow, Okanogan
- When
- July 9, 8:00 PM PST to 9:00 PM PST
- Where
- Okanogan County, 5.32 mi ESE of Havillah to 6.1 mi ESE of Havillah
- Cause
- Heavy Rain / Burn Area
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 48.790, -119.100
Slow moving thunderstorm over the Walker Creek Burn Scar near Bonaparte Lake Road brought a debris flow to the Lightning Creek area.
Hail, Douglas
- When
- July 10, 1:30 PM PST to 4:34 PM PST
- Where
- Douglas County, 1.76 mi N of Waterville to 7.29 mi SSE of Mold
- Measured
- 1 in hail
- Crop damage
- $30,000
- Reported by
- Broadcast Media
- Coordinates
- 47.675, -120.068
Several reports of crop damage from hail and flooding between Waterville and Coulee City. Hail ranged from penny to quarter size in this corridor.
Flash Flood, Douglas
- When
- July 10, 1:45 PM PST to 3:45 PM PST
- Where
- Douglas County, 6 mi NNE of Mc Carteney to 5.84 mi NNE of Mc Carteney
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Reported by
- Department of Highways
- Coordinates
- 47.600, -119.670
U.S. Highway 2 closed with a debris flow and damage to the asphalt and guardrail at milepost 171.
Thunderstorm Wind, Lincoln
- When
- July 10, 2:30 PM PST to 2:53 PM PST
- Where
- Lincoln County, 19.52 mi WSW of Almira to 1.18 mi NE of Wilbur
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $3,000
- Crop damage
- $10,000
- Reported by
- Public
- Coordinates
- 47.615, -119.320
Multiple reports of crop damage from wind hail and flooding between Hartline and Almira. Hail size varied between half an inch to three quarters an inch.
Tornado, Lincoln
- When
- July 10, 2:45 PM PST to 3:00 PM PST
- Where
- Lincoln County, 2.75 mi W of Wilbur to 1.86 mi W of Wilbur
- Rating
- EF0
- Path length
- 0.9 mi
- Path width
- 40 yd
- Reported by
- Public
- Coordinates
- 47.750, -118.759
Public reported landspout near Wilbur Airport. No damage reported.
Hail, Stevens
- When
- July 10, 4:00 PM PST to 5:00 PM PST
- Where
- Stevens County, 5.31 mi SSW of Ford to 1.47 mi SW of Clayton
- Measured
- 2 in hail
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 47.851, -117.852
Hail report of 2 inches 3 miles Southeast of Ford. It damaged roof panels.
Hail, Spokane
- When
- July 10, 5:30 PM PST to 6:30 PM PST
- Where
- Spokane County, 5.68 mi WNW of Deer Park to 10.77 mi E of Elk
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 47.994, -117.573
Hail of varying sizes of dimes to half dollars reported East and Southeast of Elk.
Flash Flood, Okanogan
- When
- July 12, 5:15 PM PST to 6:05 PM PST
- Where
- Okanogan County, 1.37 mi W of Winthrop to 2 mi W of Winthrop
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 48.480, -120.210
Multiple reports of flash flooding two miles Northwest of Winthrop. Mud and debris on road reports for West Chewuch Road, Highway 20, and Wright Road. Methow Valley Airport recorded 0.9 of an inch fell in an hour and half.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 9 to 13, 202317 deaths · 4 events
- Heat in Nevada, July 9 to 13, 20234 deaths · 1 event
- Flash Flooding in Vermont, July 9 to 11, 20232 deaths · $137 million · 10 events
- Flash Flooding in New York, July 9 to 10, 20231 death · 49 events
- Flash Flooding and Flood in Oklahoma, July 9, 2023$377,000 · 2.75 in hail · 76 events
- Flash Flooding and Flooding in New York, July 9 to 11, 2023$2.8 million · 50 kt wind · 24 events
- Flash Flooding and Flooding in Connecticut, July 9 to 10, 2023$1.7 million · 9 events
- Flash Flooding and Damaging Wind in Pennsylvania, July 9 to 10, 2023$1.0 million · 50 kt wind · 9 events
- Flash Flood and Damaging Winds in West Virginia, July 9, 2023$1.0 million · 5 events
- Flash Flooding and Damaging Winds in North Carolina, July 9, 2023$115,000 · 50 kt wind · 43 events
- Flash Flooding in New York, July 9 to 11, 2023$750,000 · 2 events
- Damaging Winds and Lightning Strikes in North Carolina, July 9, 2023$180,000 · 60 kt wind · 8 events